|atripla and zidovudine
Dec 20, 2011
if somebody becomes resistant to atripla components would he necessarily become resistant to zidovudine as well? i hope not because in a paper i saw point mutations caused by 3 components of atripla are absolutely different from that caused by zidovudine. in that case can a zidovudine and PI based regimen be used as second regimen? thank u.
| Response from Dr. Young
Hello and thanks for posting.
There is a potential for cross resistance among the components of treatment. This means that prolonged treatment failure of one NRTI regimen has the potential to cause significant cross resistant to other medications of the same drug class.
The specific answer to your question depends on the viral genetic mutations that emerge during the Atripla treatment- limited resistance frequently occurs and does not cause resistance to many other medications. In the circumstance of the emergence of the M184V mutation, zidovudine sensitivity is preserved. If additional NRTI resistance mutations also evolve, then the risk of other cross resistance increases.
We typically would use Combivir (AZT+3TC) for regimens were AZT was the key NRTI component- this is because of coformulation and the likelihood that 3TC will enhance AZT sensitivity. So, a regimen of Combivir + a boosted PI could be used in this setting.
Constructing a regimen after treatment failure and drug resistance requires an understanding of the resistance (or possible resistance) patterns, and if possible, drug resistance testing. Then a regimen of 2 or preferably 3 active agents can be chosen, understanding that one needs to be mindful of the side effect profile or other reasons that could have contributed to the failure of the first regimen.
Hope that helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.